Texas, 2014

Flash Flooding in Texas, May 12 to 13, 2014

May 12 to 13, 2014 · NWS HGX · 2 events in 2 counties and zones

Thunderstorm clusters developed ahead of a slow-moving cold frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Thunderstorm clusters developed ahead of a slow-moving cold frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 12, 7:35 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, May 12, 7:35 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
835 PM CDT MON MAY 12 2014

.UPDATE...
PRIMARILY DISCRETE SHOWER ACTIVITY...WITH EMBEDDED ISOLATED
STORMS/MORE ORGANIZED N-S ORIENTED CONVECTIVE LINES...BLOSSOMING
UP ACROSS THE NORTHWEST-NORTH CWA AND FEEDING INTO THE MAIN QLCS
CURRENTLY ENTERING OUR FAR NORTHERN CWA. COOL POOL SEEMING TO KICK
IN ALONG ITS WESTERN FLANK AND PUSHING THIS ONCE VERY SLOW-MOVING
LINE MORE PROGRESSIVELY SE'WARD INTO OUR FORECAST AREA. SHORT TERM
HIGH REZ MODELING HAS A MORE RAGGED CONVECTIVE LINE SPEEDING UP
AND REACHING THE NORTHERN FRINGES OF THE CITY AROUND MIDNIGHT OR 1
AM...TO THE COAST BY 3 OR 4 AM. THESE SOLUTIONS ALSO PROVIDE THE
GREATEST SOUTHERN PUSH TO THE LINE ACROSS THE WESTERN CWA
THUS...WITH THIS VELOCITY...AREAWIDE AVERAGE QPF WILL BE UNDER TWO
INCHES WITH LOCALIZED 3 TO 4 INCHES. BULK OF RAIN SHOULD FALL
ALONG AND WEST OF I-45 THROUGH TUESDAY MORNING. NEVERTHELESS...THE
PROBABILITY OF LOCALIZED 3-4 INCH TOTALS...LEADING TO NUISANCE
FLOODING OF LOCAL AREA ROADWAYS...WILL MAINTAIN TUESDAY MORNING'S
NW'ERN CWA'S FLASH FLOOD WATCH. 31

&&

.PREV DISCUSSION... /ISSUED 647 PM CDT MON MAY 12 2014/

DISCUSSION...
HOUSTON RADAR WIND PROFILE STILL SHOWING 40KT AT 2000FT. NOT MUCH
MIXING TO THE SFC INLAND SO KEPT MENTION OF LLVL WIND SHEAR IN
PLACE FOR THE SHORT TERM.

MAIN ISSUE WILL BE TIMING/INTENSITY OF LINE OF STORMS CURRENTLY
IN N TX MOVING INTO SE TX. ASSUMING CURRENT SPEED STAYS ABOUT THE
SAME IT SHOULD BE MOVING INTO CLL/UTS TERMINALS ROUGHLY AROUND 3Z
(10PM), UTS 4Z (11PM), CXO 5Z (12AM), IAH 6Z (1AM), HOU/SGR 7-8Z
(2-3AM), GLS 9Z (4AM). HRRR MODEL SEEMS TO CURRENTLY HAVE THE
BETTER HANDLE ON CURRENT SITUATION FWIW.

IF COLD POOL BEHIND THE LINE BECOMES LESS SIGNIFICANT THERE IS A
DECENT CHANCE THE LINE SLIGHTLY SLOWS DOWN AS IT APPROACHES
HOUSTON TERMINALS AND...ACCORDING TO ALMOST ALL AVAILABLE
GUIDANCE...THERE'S ALSO A PRETTY GOOD CHANCE OF GRADUAL WEAKENING
ONCE IT GETS PAST ABOUT THE CXO AREA.

FOR THE TERMINALS NORTH OF THE METRO AREA THE PRIMARY ISSUE WILL
BE REDUCED VISIBILITIES DUE TO LOCALIZED HEAVY DOWNPOURS WITHIN
THE LEADING LINE ALONG WITH SOME WIND GUSTS TO 20-35KT.

SEVERAL HOURS OF GENERALLY STRATIFORM RAIN ANTICIPATED IN THE
WAKE OF THE INITIAL LINE. COMBINATION OF MVFR/IFR CIGS SHOULD BE
THE RULE. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      64  65  55  68  49 / 100  80  40  20  10
HOUSTON (IAH)              73  75  59  72  53 /  70  70  50  30  10
GALVESTON (GLS)            75  76  66  72  62 /  20  60  50  40  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH TUESDAY
     AFTERNOON FOR THE FOLLOWING ZONES: AUSTIN...BRAZOS...
     BURLESON...COLORADO...GRIMES...HOUSTON...MADISON...WALLER...
     WASHINGTON.

GM...SMALL CRAFT ADVISORY UNTIL 1 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...31
Hazardous weather outlook, May 12, 3:08 PM CST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
408 PM CDT MON MAY 12 2014

TXZ164-177>179-199-200-213-214-226-227-235>238-132115-
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-HARRIS-JACKSON-LIBERTY-
MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WHARTON-
408 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE THIS
EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE AREA ON TUESDAY WITH SHOWERS
AND THUNDERSTORMS EXPECTED ALONG THE FRONT. ADDITIONAL SHOWERS
WITH ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY BEHIND
THE FRONT. RAINFALL AMOUNTS WILL AVERAGE AROUND ONE HALF TO ONE
INCH ACROSS THE AREA THROUGH LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ163-176-195>198-210>212-132115-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-WALLER-
WASHINGTON-
408 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...LOCALLY HEAVY RAINFALL POSSIBLE LATE TONIGHT OR EARLY
TUESDAY...

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT
WILL PUSH A LINE OF THUNDERSTORMS INTO THE AREA LATE THIS EVENING.
DUE TO THE SLOW MOVEMENT OF THE LINE AND ABUNDANT MOISTURE ACROSS
OUR REGION THERE IS A POTENTIAL FOR LOCALIZED HEAVY RAINFALL AND
FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS EVENING
THROUGH MIDDAY TUESDAY. RAINFALL AMOUNTS WILL AVERAGE BETWEEN 1.5
AND 3.5 INCHES WITH ISOLATED TOTALS APPROACHING 5 INCHES. THE
GREATEST RAINFALL AMOUNTS WILL OCCUR AFTER MIDNIGHT INTO TUESDAY
MORNING. A FEW OF THE THUNDERSTORMS TONIGHT MAY BE SEVERE...WITH
SMALL HAIL AND GUSTY WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION ON
TUESDAY AS THE COLD FRONT MOVES THROUGH THE AREA. LIGHT RAIN WILL
CONTINUE THROUGH WEDNESDAY ALTHOUGH ONLY SLIGHT RAINFALL
ACCUMULATIONS ARE EXPECTED AFTER TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO EARLY TUESDAY IF
HEAVY RAINFALL DEVELOPS.

In the hours before

Special weather statement, May 12, 7:44 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
844 PM CDT MON MAY 12 2014

TXZ163-164-176>179-195>199-210>212-130245-
TRINITY TX-BURLESON TX-POLK TX-SAN JACINTO TX-MADISON TX-WALKER TX-
WALLER TX-MONTGOMERY TX-WASHINGTON TX-BRAZOS TX-GRIMES TX-
COLORADO TX-AUSTIN TX-HOUSTON TX-
844 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUSTIN...BRAZOS...
NORTHWESTERN MONTGOMERY...NORTHWESTERN WALLER...WALKER...NORTHERN
COLORADO...BURLESON...NORTHWESTERN POLK...NORTHWESTERN SAN JACINTO...
TRINITY...WASHINGTON...HOUSTON...MADISON AND GRIMES COUNTIES UNTIL
945 PM CDT...

AT 842 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BRENHAM TO MADISONVILLE
TO NEAR APPLE SPRINGS...AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...HUNTSVILLE...BRENHAM...NAVASOTA...
CROCKETT...MADISONVILLE...CALDWELL...APPLE SPRINGS...AUSTONIO...
WASHINGTON...TRINITY...ONALASKA...GRAPELAND...SOMERVILLE...
GROVETON...NEW WAVERLY...POINT BLANK...LOVELADY AND MONTGOMERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM MERGERS MAY ALLOW DISCRETE STORM CELLS TO INTENSIFY...SO BE CERTAIN
TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN LEAGUE CITY .

&&

LAT...LON 3159 9517 3133 9490 3115 9485 3112 9477
      3057 9536 2993 9656 2994 9656 3026 9668
      3029 9664 3034 9672 3063 9682 3073 9662
      3074 9647 3093 9633 3107 9605 3109 9577
      3127 9573 3132 9566 3150 9574 3155 9564
TIME...MOT...LOC 0142Z 264DEG 74KT 3171 9487 3035 9649
Special weather statement, May 12, 8:51 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
951 PM CDT MON MAY 12 2014

TXZ163-164-176>179-195>199-211-212-130345-
TRINITY TX-BURLESON TX-POLK TX-SAN JACINTO TX-MADISON TX-WALKER TX-
WALLER TX-MONTGOMERY TX-WASHINGTON TX-BRAZOS TX-GRIMES TX-AUSTIN TX-
HOUSTON TX-
951 PM CDT MON MAY 12 2014

...SPECIAL WEATHER STATEMENT...

AT 947 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR DIME BOX NORTHEASTWARD TO LUFKIN...AND MOVING
SLOWLY SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
CELL MERGERS COULD INTENSIFY DISCRETE STORMS. HOURLY RAINFALL RATES BETWEEN 1 TO
3 INCHES PER HOUR WILL CAUSE NUISANCE FLOODING OF ROADWAYS. IF TRAVELING...AVOID
FLOODED ROADWAYS. TURN AROUND...DON'T DROWN!

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...HUNTSVILLE...BRENHAM...NAVASOTA...
LIVINGSTON...MADISONVILLE...CALDWELL...APPLE SPRINGS...WASHINGTON...
TRINITY...ONALASKA...CORRIGAN...SOMERVILLE...GROVETON...NEW
WAVERLY...POINT BLANK...LOVELADY...MONTGOMERY AND SNOOK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3062 9684 3073 9662 3070 9655 3074 9647
      3082 9641 3137 9496 3129 9488 3115 9485
      3106 9456 3101 9465 3085 9462 3002 9654
TIME...MOT...LOC 0247Z 260DEG 119KT 3138 9456 3042 9679
Special weather statement, May 12, 10:17 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1117 PM CDT MON MAY 12 2014

TXZ177>179-198>200-212-213-130545-
GRIMES TX-HARRIS TX-SAN JACINTO TX-POLK TX-WALKER TX-LIBERTY TX-
WALLER TX-MONTGOMERY TX-
1117 PM CDT MON MAY 12 2014

...SPECIAL WEATHER STATEMENT...

AT 1113 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PLANTERSVILLE TO
LIVINGSTON...MOVING SOUTH AT 20 MPH. THERE ARE INDIVIDUAL CELLS
MERGING WITH THIS LINE TO BRIEFLY ENHANCE THE INTENSITY. WHERE THESE
MERGERS OCCUR STORMS MAY PULSE UP TO STRONG LEVELS AND PRODUCE PEA
SIZE HAIL...WINDS IN EXCESS OF 30 MPH...FREQUENT LIGHTNING AND
LOCALLY HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
CONROE...HUMBLE...KATY...TOMBALL...LIBERTY...CLEVELAND...JERSEY
VILLAGE...DAYTON...WILLIS...LIVINGSTON...HUNTERS CREEK VILLAGE...
BUNKER HILL VILLAGE...PINEY POINT VILLAGE...PINEHURST...ALDINE...
SPRING VALLEY...GREATER GREENSPOINT...NORTHSIDE / NORTHLINE...GREATER
HEIGHTS AND SPRING BRANCH NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3048 9473 3012 9461 2968 9564 2978 9581
      3024 9592 3092 9464 3049 9454
TIME...MOT...LOC 0413Z 348DEG 23KT 3094 9457 3025 9587

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
May 12, 11:00 PM CST to May 13, 1:00 AM CST
Where
Washington County, 1.12 mi SSE of Chappell Hill to 1.69 mi ENE of Earlywine
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
30.136, -96.261

Eight county roads were closed due to high water. FM Road 1155 was closed due to flooding between FM Road 2193 and Chappell Hill.

Flash Flood, Colorado

When
May 13, 12:35 AM CST to 10:00 AM CST
Where
Colorado County, 1.31 mi SW of Glidden to 1.46 mi NNW of Columbus Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
29.684, -96.592

High rainfall rates with training thunderstorm cells produced street flooding in an around the town of Columbus. There were reports of flooding on numerous county roadways including Schobel Road, FM 2434, and Schulenburg Lane. Power lines were also reported down over Interstate 10 near Columbus.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517842, 517823.